Doctors Lounge - Hematology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hematology Topics
Question: Could this be G6PD Deficiency?
|Phoenix126 - Thu Mar 08, 2007 9:41 pm||
26 year old female here, generally healthy, non-smoker, occasional drinker. Not currently on any meds, no surgery relevant to this problem. I'm athletic person who typically plays "tough guy" rather than admitting something is wrong, so the fact that I'm asking... please take me seriously.
I'm asking about this because of a combination of events, and because I stumbled on this when they began testing Soldiers for this in the Army. I work in the Command Surgeon's office, and read the information pamphlet about G6PD deficiency, and was surprised at the description of the reaction affected individuals have to Sulfa antibiotics. I was curious, looked it up online, and had to find answers.
Reaction to sulfa antibiotic as a teenager: Not too long after I took the first dose, I felt weak and light headed. I intended to lie down until I felt better, but it just got worse. I wasn't in "pain", but everything ached all over in a strange way. My stomach felt funny, almost like I'd been kicked there a while before, so that I had the residual ache. My back hurt a bit, and I hadn't done anything to it. I felt winded, like I'd just been running. This went on for a few hours before I could finally go to sleep. I felt marginally better the next day, but I didn't feel normal for a while.
Haven't taken sulfa antibiotics since, however, I've felt similar at other points in time, never quite as bad, but for no explicable reason. For no apparent reason, I'd find myself weak, light-headed, pains through my abdomen and lower back, and generally exhausted without being specifically sleepy, and this would last up to a few weeks at a time. I've been feeling like this the past several weeks, and while I'm feeling a bit better now, I'm concerned.
I've been diagnosed with anemia a couple of times, but couldn't afford medical care, so I just took OTC iron supplements as I could. It didn't always help. I had neonatal jaundice, and it's in my records that I required treatment with a bili light. I've had people tell me on different occasions that my hands look unusually yellow. I looked at the list of other drugs that G6PD deficient people shouldn't touch, and I've never taken any of those, nor have I ever eaten fava beans, so I don't know if I'd react to them.
My grandmother was allergic to sulfa antibiotics, but she's dead now, and I have no further information about the nature of her allergy. My mother and sister are not allergic. I don't know my father's medical history, but I know he's of Jewish descent.
I know this is an X-chromosome linked trait, and that heterozygous females don't usually exhibit symptoms, but genetically, I could be homozygous. Basically, ignoring the odds, does this sound like it could be the case? Or is this probably something else? Advice? Please? And no, I don't have medical insurance, and I can't afford a battery of tests and referrals out-of-pocket.
Thank you in advance.
|Dr. Chan Lowe - Fri Mar 09, 2007 1:03 am||
Your symptoms may or may not be related to G6PD deficiency. As you state, it is a disease much more common in men; however, it can happen in women (especially in areas with a high frequency of disease in the population). Also, heterozygotes (those with only one abnormal gene rather than two) can have hemolytic crises if triggered properly.
Other red cell disorders can account for your periodic jaundice/anemia as well.
It is worth having G6PD evaluated for as it would nicely explain many of your symptoms. You need to not be anemic when tested because the most common form of G6PD is a disease of older red blood cells. Anemia induces new RBC's to be made that are not effected until they age, so the disease may be masked.
A few screening blood tests can also look for other possible causes and check your bilirubin level. A high unconjugated bilirubin level is consistent with increased red cell break down.
Keep us updated. Hope this helps.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.